Fentanyl is a synthetic opioid that is 50 to 100 times more potent than morphine. It is often used as a pain medication, but it can also be prescribed as a patch to treat severe chronic pain. Fentanyl is also used illegally as a recreational drug, and it is often mixed with other drugs such as heroin or cocaine, which can increase the risk of overdose.
Symptoms of a fentanyl overdose can include difficulty breathing, nausea, vomiting, dizziness, confusion, and loss of consciousness. In severe cases, an overdose can lead to coma or death.
There has been a significant increase in the number of fentanyl overdoses in recent years, particularly in the United States. This trend is often attributed to the increasing availability of the drug on the black market, as well as its high potency and low cost compared to other opioids. According to the most recent data that can be found on the state’s dashboard reporting drug overdose fatalities, there were 6,843 opioid-related overdose deaths throughout the state in 2021, and 5,722 of those deaths were caused by fentanyl.
Preventing fentanyl overdoses involves a combination of efforts to reduce the supply of the drug, as well as efforts to educate people about the dangers of using it and to provide treatment and support for those who are struggling with addiction. This can include education campaigns, overdose prevention programs, and access to naloxone, a medication that can reverse the effects of an opioid overdose.
As part of those efforts to reduce fatalities linked to opioid overdose at California’s public colleges and universities, a new law will go into effect at the beginning of next year.
The Campus Opioid Safety Act, also known as Senate Bill 367, mandates that the California Department of Public Health make available for free both life-saving education campaigns as well as medication that is approved by the federal government to reverse the effects of an opioid overdose, such as Naloxone.
Officials believe that many lives would be saved by providing students and faculty with proper education and access to naloxone, as the CDC’s data indicates that almost half of the overdose fatalities that occurred throughout the country may have been avoided if a bystander had intervened.